Michigan, 2025

Winter Storm in Michigan, December 1 to 2, 2025

December 1 to 2, 2025 · NWS GRR · 4 events in 4 counties and zones

Up to a foot of lake effect snow resulted in travel disruption and isolated power outages December 1-2, 2025.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Up to a foot of lake effect snow resulted in travel disruption and isolated power outages December 1-2, 2025.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Dec 1, 3:14 PM EST, 2 hours 46 minutes earlier. Its key messages:

  • Localized heavy lake enhanced snow continues
  • Light snow tonight /mainly south/
  • Below normal temps with additional snow chances rest of week
Area forecast discussion, Dec 1, 3:14 PM EST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
314 PM EST Mon Dec 1 2025

.KEY MESSAGES...

- Localized heavy lake enhanced snow continues

- Light snow tonight /mainly south/

- Below normal temps with additional snow chances rest of week

&&

.DISCUSSION...
Issued at 310 PM EST Mon Dec 1 2025

- Localized heavy lake enhanced snow continues

Localized heavy lake enhanced snow continues this afternoon from
Grand Haven north to near Muskegon. This snow event has been
reasonably well handled /at least thus far/ by high resolution
models. It is being driven by a persist low level convergent zone,
coupled with respectable over-water instability /featuring water
temps near +9C and 850 mb temps around -10C/. WSW-ENE oriented
snow band is drifting northeast as boundary layer winds become
S-SW. Snow will likely increase further in the coming hours as
mid-upper moisture streams in overhead. Though most of the
synoptic snow from this energy aloft will remain south of MKG and
vicinity, the lake enhanced snow should increase due to seeder-
feeder processes.

High resolution guidance - including HREF/HRRR/NAM - suggest
convergent zone will drift slowly northward tonight...likely exiting
Ottawa county by early evening and then impacting Oceana/Muskegon
and eventually Mason counties /though confidence is dwindling that
Mason county will receive big impacts/. Made a late decision to put
Ottawa county back into the Winter Storm Warning, given ongoing
heavy snow in Grand Haven and how slow the snow has been to drift
north. With focused lift within the dendritic growth zone,
guidance supports 70-80% chance of exceeding 8 inches near the
coast /particularly Muskegon and Oceana counties/. Typical of lake
induced snow, spatial variability will be great and if band
becomes stationary, local accumulations could *greatly* exceed 8
inches.

- Light snow tonight /mainly south/

Mid level impulse over the Central Plains late this afternoon
will race across the Ohio Valley to mid Atlantic states by early
Tuesday. Associated snowfall will spread into the Ohio Valley and
lower Great Lakes late this afternoon and tonight, and impact much
of the GRR forecast area. Limited forcing should preclude much
more than 1-2 inches... mainly south /and away from Lake Michigan/.
This light snow will end by daybreak Tuesday.

- Below normal temps with additional snow chances rest of week

As winds turn NW on Tuesday behind tonight's system, lingering snow
showers along the lake shore should quickly diminish and push
inland. Little additional accumulation expected.

The remainder of the work week and into next weekend will feature
clipper like systems moving rapidly eastsoutheast out of Canada
and across the Great Lakes region. These features may provide
additional bouts of snow and/or lake enhanced snow, as well as
reinforcing pushes of colder air. The first system will pass about
Wednesday, and bring /sharply colder air/ for Thursday, when
highs will only be around 20F -- easily some of the coldest air
of the season thus far. Another system will impact the region
about Saturday. High temperatures Wednesday through next weekend will
generally be in the 20s to lower 30s, some 10-15F below normal
for the first week of December.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1155 AM EST Mon Dec 1 2025

Notable Changes to Forecast: Added TEMPO LIFR at MKG for a few
hours this evening with high confidence of a heavy snow band
shifting across the terminal.

Worst conditions through the forecast period will be at MKG where
radar shows a heavy lake effect snow band is developing in the
vicinity of the terminal. IFR and possibly LIFR conditions are
expected for several hours with this band as it persists.
Otherwise, conditions deteriorate after 00z as widespread light
snow spreads over the terminals leading to MVFR/IFR conditions at
the terminals that will last through the rest of the TAF period.
Look for predominantly southerly winds aob 10 knots through the
TAF period.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Winter Storm Warning until 7 AM EST Tuesday for
MIZ037-043-050-056.
Winter Weather Advisory until 7 AM EST Tuesday for MIZ038-044.
MARINE...None.

&&

DISCUSSION...Smith
AVIATION...Thomas
Hazardous weather outlook, Dec 1, 3:15 PM EST, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
315 PM EST Mon Dec 1 2025

MIZ037>040-043>046-050>052-056>059-064>067-071>074-020830-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
315 PM EST Mon Dec 1 2025

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Late This Afternoon and Tonight

Localized intense lake effect snow will make travel difficult from
Holland north to Ludington through tonight. The heaviest snow is
expected from Grand Haven, north to around Little Sable Point.

Light snow mainly along and south of I-96 tonight may result in
slippery travel conditions by Tuesday morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-020830-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
330 PM EST Mon Dec 1 2025

This hazardous weather outlook is for the nearshore waters from
St Joseph to Manistee.

.DAY ONE...Late This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Wind and waves may be hazardous to small craft Tuesday night
through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Smith

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Oceana

When
December 1, 6:00 PM EST to December 2, 6:00 AM EST
Where
Oceana forecast zone
Reported by
Trained Spotter
Coordinates
43.682, -86.317 (the zone’s center; the record gives no point)

Trained spotters reported between 8 and 16 inches of snow across portions of Oceana County. Travel was significantly disrupted. Most of the snow fell in a 6 to 12 hour period.

Winter Storm, Muskegon

When
December 1, 8:00 PM EST to December 2, 3:00 AM EST
Where
Muskegon forecast zone
Reported by
Trained Spotter
Coordinates
43.219, -86.212 (the zone’s center; the record gives no point)

Trained spotters reported between 8 and 12 inches of near Lake Michigan in Muskegon County. Travel was disrupted and the bulk of snow fell in a 6-12 hour period.

Winter Storm, Mason

When
December 1, 8:00 PM EST to December 2, 5:00 AM EST
Where
Mason forecast zone
Reported by
Trained Spotter
Coordinates
43.956, -86.423 (the zone’s center; the record gives no point)

Trained spotters reported between 6 and 12 inches of snow in Mason County falling in less than 12 hours.

Winter Storm, Ottawa

When
December 1, 8:00 PM EST to December 2, 4:00 AM EST
Where
Ottawa forecast zone
Reported by
Trained Spotter
Coordinates
43.003, -86.179 (the zone’s center; the record gives no point)

Trained spotters reported 8 to 15 inches of snow across Ottawa County from lake effect snow. Most of the snow fell in less than a 12 hour period.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2025Every state in 2025This day in weather historyWarnings in Michigan, December 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1308314, 1308313, 1308315, 1308316.